You are here:

Hair Loss/CTE and shedding after quitting Rogaine

Advertisement


Question
QUESTION: I am a 43 yr old female who has been dealing with what I believe to be chronic telogen effluvium for the last 4+ years.  During that time I corrected my low ferritin (with better diet/iron supplements) and high TSH (with Synthroid).  I also used Rogaine for over 2 years.  I first used the 2% solution, then used the 5% solution.  During that time I still shed a lot on and off (300+ hairs per day).  Then due to unbearable scalp irritation, I quit Rogaine cold turkey 5 months ago.  3 months after quitting, I noticed an increase in shedding, but now 5 months after quitting, it is ridiculous (400 hairs per day).  My part is significantly widening and I'm very concerned.  All the shed hairs have the little white bulb at the end so I know it is telogen hairs.  My questions are:

1)  After quitting Rogaine, how long does the shedding typically last?

2)  Are the hairs I'm shedding now both the ones that Rogaine helped grow as well as the hairs that were already good?  

3)  Will any of it grow back to bring me back to baseline (i.e., where I should have been had I never started Rogaine)?

4)  If so, how long will it take to grow back to baseline?

4)  Are there any natural products I can use to help stimulate growth?  I have heard that Jamaican Castor Oil is good.  What are your thoughts on that product?

Thanks so much in advance.

ANSWER: Hi Angela,

Please see the answers below AFTER each question:


1)  After quitting Rogaine, how long does the shedding typically last?
Your shedding will last until "your body has caught up with whatever you WOULD have lost" during the period that you were taking the drug.

2)  Are the hairs I'm shedding now both the ones that Rogaine helped grow as well as the hairs that were already good?
No, They are the ones that were forced to grow with the use of the drug.

3)  Will any of it grow back to bring me back to baseline (i.e., where I should have been had I never started Rogaine)?
No.  You do not say if you have checked your current THYROID health???

4)  If so, how long will it take to grow back to baseline?  
See above.

4)  Are there any natural products I can use to help stimulate growth?  I have heard that Jamaican Castor Oil is good.  What are your thoughts on that product?
PLEASE stay away from oils that will only clog the scalp pores!  Check out www.nisim.com It helped me tremendously.

Best of Luck.

---------- FOLLOW-UP ----------

QUESTION: Thanks.  Over the past 4 years, I've been to MANY doctors (primary care, OB/GYN, dermatologist, rheumatologist, endocrinologist, a hair transplant doctor, etc..) and have had every test in the book.  

At one point, my ferritin was super low (11), but I'm now taking iron supplements and it is up in the 90s now.  For my thyroid, my TSH levels were a little high, but they were still in the range of normal and my free T4 numbers were normal.  Then I went to an endocrinologist, and she diagnosed me with sub-clinical hypothyroidism and I started taking Synthroid.  Once I got those numbers stabilized (TSH around 2) I saw the shedding stop and lots of regrowth for a period of 6 months. Unfortunately I lowered my Synthroid dosage (and my TSH went up again) and 3 months later saw the shedding again.  Then I upped my dosage and got the TSH back down and the shedding lessened 3 months later... Then I went off the Rogaine and I am shedding way more than I have in the last 4 years.

Note that my dermatologist also did a scalp biopsy last year.  Unfortunately in my case, the results were kind of inconclusive.  My shedding had temporarily stopped during that month, so it didn't show Telogen Effluvium, so all they said is that "in a clinical setting, the results are suggestive of mild AGA".

Anyhow, I was shedding on and off with the Rogaine over the past 2 years (other than the 6 month period I mentioned above) which is why I thought it wasn't doing anything for me.  But now it sounds like you are saying all this hair I'm losing now won't come back (b/c all the shed hairs are the ones Rogaine kept alive).  So I feel like I'm just going to keep shedding and shedding and have no hair left soon.  The shedding I'm having now has been really bad for 3 months now.  If it is due to minoxidil stoppage, shouldn't the shedding for that have been done by now?

Answer
Hi Angela,

I really do sympathize with your situation.......unfortunately there are no "concrete" timelines that can be quoted for duration and severity of hair loss regarding Post Minoxidil use.  Many people experience Hair loss as a side effect from certain drugs/steroids but the Medical community sees this as merely a "cosmetic" effect and therefore non important.  Perhaps discuss ALTERNATE meds to stabilize your medical concerns and determine if that will change the continued shedding ??

Best of Luck!

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


John Nikolaou

Expertise

Questions Pertaining to Hair Loss; Hair Growth Rates; Unwanted Hair and most Hair related issues, for both men and women. Issues that pertain to causes, possible solutions, etc.

Experience

Over 20 years in the Study, Manufacture and Marketing of Non Drug/non medicinal or procedural Solutions to Hair Related issues.

Education/Credentials
President of Nisim International. Over 2 decades of working with many Top Tier Researchers and Scientists in developing some of the World's most effective and Safe Products for Hair.

Past/Present Clients
Well known Hair Care Brands sold in over 40 Countries World Wide, both Professionally and at Retail.

©2016 About.com. All rights reserved.